Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


how do I cope????
Apr 7, 2002

I am female, positive for 10 years with excelent medication adherence and great cd4s and undetectable viral load. The problem is I have been losing all my hair(I'm only 34) this has been going on for one year, even though I have been on these specific meds(videx, sustiva and viracept)for the last three. I've been examined for all other physical causes to no avail.This is so bad I have become a shut in,moved in with my hateful parents and basically dread each day.I've seen a therapist, a hypnotherapist etc. and nothing helps. I just can't cope since I no longer look like me. I have refused anti depressants, because aside from the fact I hate taking the meds because I have a feeling it's behind the hair loss, the majority of the antidepressents also contribute to hair loss. Do you have any suggestions???? I know I must sound terribly shallow,but with my home life the way it is and no means of support I just want to end my life....

Response from Mr. Shernoff

You don't sound shallow at all, only very sad and depressed. Loosing one's hair would be a very difficult affront for anyone. But for an HIV positive individual it is one more physical indignity to have to cope with. Of course it affects you terribly.

With your being so healthy I don't understand why you are not working and supporting yourself in order to not have to live with your parents, who you obviously do not like. You sound very trapped on many levels, and I hope that your work with your therapist is focusing on this sense of hopelessness, powerlessness and helplessness. Actually in rereading your letter it does not sound like you are currently seeing a therapist, but only saw one and a hypnotherapist at some point in the past.

The kind of counseling you need to work through your feeling so badly is a long term process that should ideally also include an HIV support group in addition to ongoing individual therapy.

If your hair loss has affected you so deeply that you became a shut in, you had to have been experiencing a serious depression prior to that for the hair loss to throw you over the edge. I would guess that your depression is too severe for you not to take antidepressants. Since you are already loosing your hair, it sounds that as traumatic as that is, you really need to accept and adjust to this and explore getting a good wig so you will not have any excuses for not participating in life.

What I am sensing is that as difficult as hair loss is, it is not fatal and there are cosmetic solutions to hide this fact. But you seem to have latched on to this as an excuse for withdrawing from life, working, friendships and everything that makes living meaningful. The only way towards a more balanced life will be ongoing therapy, antidepressant medications and doing alot of hard work on yourself to look at why you allowed yourself to become so despairing that you would need to return to your parents house, who you say are so hateful. Do you think that on some level you might harbor fantasies of being taken care of by them now?

Therapy has to help you learn how to take care of yourself and part of that will be to take the medication to treat your very severe depression just as you are taking anti-HIV medication. None of us likes taking the HIV meds or their side effects, but they keep us healthy. For you not taking antidepressants means that you will not have any kind of a meaningful life. Of course the choice about whether or not to take any medication is yours. But if you have decided not to take psychiatric medications then you have to live with and stop complaining about your situation. Only you have the power to transform your life into something better. FOr you that means a commitment to therapy, a support gorup and meds, at least until you are feeling better and more hopeful about the options that life does hold for you.

Michael Shernoff, MSW



Previous
Remeron?
Next
confused and longing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement